Antidepressants that don't simply leave you with a flat affect

Posted by Gary, Alumna Mentor @gman007, Dec 7, 2017

I have suffered from depression for years, it is common in my family and I have been treated for it for many years. Since I became physically disabled and began suffering from chronic pain, it has gotten much worse. I have a Psychiatrist who should have retired about a decade ago and is unwilling to try anything new for my treatment. I currently take zoloft, busprirone, remeron(mostly for sleep), and klonopin for breakthrough anxiety. I don’t think I need more medicines, just different ones. This cocktail still leaves me with depression, but almost never allows me to feel any joy or happiness. I don’t expect a miracle drug that makes the depression go away and always keeps me slightly manic. I expect and can accept ups and downs, but I never get any of the ups. In my family, xanax and amitryptiline (sp?) seem to have been beneficial and I wonder if there is anyone out there who has had good results with the same meds that a family member has benefited from? Are there medicines that anyone takes who tends toward low mood that leaves them a bit less down and on occasion, a bit happy. I have a life that should allow for the latter and am very grateful for a lot of the people and things in my life, but not with any accompanying joy or happiness. Any suggestions would be appreciated.

I currently take nortryptiline and lorazepam and have fairly normal ups and downs. I liked Prozac (because it relieved my social anxiety) but it suddenly stopped working. I’ve been on this combination plus a thyroid supplement (levothyroxine) for at least six years. I’ve gotten through the shock of my husband’s death(after 60 good years), a move to assisted living, with my equilibrium intact, in spite of some really horrible times.

REPLY

Hello @gman007

I so appreciate your sharing so honestly about how you are feeling.

You said that your current psychiatrist should “have retired about a decade ago and is unwilling to try anything new for my treatment.”

Have you considered a consult with another psychiatrist to see if your current meds might be updated a little?

Teresa

REPLY

@gman007

My therapist told me yesterday that the word for my lack of pleasure or satisfaction is anadonia. It’s been an issue for a long time for me, but a few weeks ago, the psychiatrist added Remeron to the list of meds I take, and I think it’s helping my mood and anadonia. Wellbutrin has been my main antidepressant for 13 years, after trying a bunch of others, and I take Klonopen for anxiety, along with pain meds – morphine, meloxicam and aspirin, and allergy medicine, and so on. I’m hopeful that Remeron will help me.

Could it be that you might need to try a new antidepressant? I know that they sometimes lose their effectiveness after awhile. I have to agree with Teresa that perhaps you’d be better served by a fresh view of a new psychiatrist. If you decide to do that, I hope you find a good one.

Jim

REPLY
@jimhd

@gman007

My therapist told me yesterday that the word for my lack of pleasure or satisfaction is anadonia. It’s been an issue for a long time for me, but a few weeks ago, the psychiatrist added Remeron to the list of meds I take, and I think it’s helping my mood and anadonia. Wellbutrin has been my main antidepressant for 13 years, after trying a bunch of others, and I take Klonopen for anxiety, along with pain meds – morphine, meloxicam and aspirin, and allergy medicine, and so on. I’m hopeful that Remeron will help me.

Could it be that you might need to try a new antidepressant? I know that they sometimes lose their effectiveness after awhile. I have to agree with Teresa that perhaps you’d be better served by a fresh view of a new psychiatrist. If you decide to do that, I hope you find a good one.

Jim

Jump to this post

@jimhd Jim,

Thanks for the explanation of anhedonia (or lack of pleasure or satisfaction).

Teresa

Liked by Lisa Lucier

REPLY
@jimhd

@gman007

My therapist told me yesterday that the word for my lack of pleasure or satisfaction is anadonia. It’s been an issue for a long time for me, but a few weeks ago, the psychiatrist added Remeron to the list of meds I take, and I think it’s helping my mood and anadonia. Wellbutrin has been my main antidepressant for 13 years, after trying a bunch of others, and I take Klonopen for anxiety, along with pain meds – morphine, meloxicam and aspirin, and allergy medicine, and so on. I’m hopeful that Remeron will help me.

Could it be that you might need to try a new antidepressant? I know that they sometimes lose their effectiveness after awhile. I have to agree with Teresa that perhaps you’d be better served by a fresh view of a new psychiatrist. If you decide to do that, I hope you find a good one.

Jim

Jump to this post

@hopeful33250 – Thanks for the spelling correction.

REPLY
@hopeful33250

Hello @gman007

I so appreciate your sharing so honestly about how you are feeling.

You said that your current psychiatrist should “have retired about a decade ago and is unwilling to try anything new for my treatment.”

Have you considered a consult with another psychiatrist to see if your current meds might be updated a little?

Teresa

Jump to this post

I am attempting to get in to see a recommended Psychiatrist – I have a friend who does quite a bit of work with DSS in my area and I have what I think is a very good referral, but this doctor is scheduling into Feb. and that does not include a waiting list of 134. There apparently is a shortage of good psych’s in the area I live.

REPLY

I can attest to the fact that after a period of time some anti-depressants do lose their effectiveness. I’ve been on Zoloft for 18 years. In the beginning I felt so much joy I thought that life was just sunshine and roses. After a month or two, it leveled out and became what I think was normal. Now my doctor is very slowly tapering me off of it as it’s no longer doing anything. So, he’s started me on Effexor, Wellbutrin, and Klonopin.
abby

REPLY

Thank you Abby. I have also been on Zoloft for many years, so that may be what is needed.

REPLY
Please login or register to post a reply.